Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 75, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2002, 9:59 PM CDT for Mitchell County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 9:59 PM CDT (02:59 UTC)
- Expired
- May 7, 2002, 10:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Mitchell County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 10:18 PM CDT | Thunderstorm Wind 52 E | Loraine, TX | |
| May 7, 10:18 PM CDT | Hail 0.88 | Loraine, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4703 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 080259 SVRMAF TXC335-080345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 959 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN WEST TEXAS * UNTIL 1045 PM CDT * AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF COLORADO CITY...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... COLORADO CITY...WESTBROOK AND LORAINE HAIL TO THE SIZE OF GOLFBALLS...WIND GUSTS TO 65 MPH...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3242 10116 3211 10116 3215 10068 3249 10067
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:49 PM CDT, 7 hours 10 minutes earlier.
Area forecast discussion, May 7, 2:49 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 249 PM CDT TUE MAY 7 2002 DRYLINE EXTENDING ALONG A LINE JUST WEST OF GAIL TO EAST OF MIDLAND TO JUST WEST OF FORT STOCKTON TO THE EASTERN BIG BEND. BELIEVE ANY LOCATIONS TO THE EAST OF THIS LINE ARE FAIR GAME FOR ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. WINDS BEHIND THE DRYLINE PICKING UP OUT OF THE SOUTHWEST AND WEST WHICH SHOULD PROPAGATE DRYLINE TO EASTERN FRINGE OF CWA IN NORTHEAST ZONES ...THEN TAILING INTO LOWER TRANS PECOS REGION BY 08/00Z. 7/18Z KMAF SOUNDING INDICATING MEAGER CAPE AND DECENT CIN. BEST MOISTURE CONVERGENCE THIS AFTERNOON RELEGATED TO LOWER TRANS PECOS...BUT COULD SEE A LITTLE BETTER CONVERGENCE IN EXTREME EASTERN PERMIAN BASIN AS DRYLINE MAKES IT/S MOVE. THINK THERE IS ENOUGH INSTABILITY FOR ISOLATED STORMS THESE LOCATIONS...BUT SEVERE POTENTIAL WILL PROBABLY BE PRETTY LIMITED DUE TO CAP STRENGTH AND WEAK CONVERGENCE. WILL KEEP FORECAST DRY WEDNESDAY AS DRYLINE BACKS ONLY OVER PART OF EASTERN ZONES...THEN IS DRIVEN INTO CENTRAL TEXAS DURING THE DAY WEDNESDAY. MODELS IN GOOD AGREEMENT WITH NORTHERN U.S. SHORTWAVE TROUGH AND ANTICYCLOGENESIS IN IT/S WAKE. PREFER ETA/ECMWF SOLUTION AS FAR AS FRONTAL BOUNDARY MOVEMENT THROUGH AREA THURSDAY... ESPECIALLY SINCE AVN BACKED OFF THIS FURTHER SOUTH SOLUTION. THIS SCENARIO WILL COOL MOST LOCATIONS AROUND 10 DEGREES...AND WILL KEEP DRY FORECAST GOING WITH BOUNDARY FURTHER SOUTH THAN AVN. MOISTURE ADVECTS NORTHWEST THURSDAY NIGHT...SETTING UP LOW ORDER POPS FRIDAY THAT ARE ALREADY IN ZONES. IN THE EXTENDED...DRYLINE DEVELOPS SATURDAY AND MIXES EAST UNDER INFLUENCE OF PASSING SHORTWAVE TROUGH IN SOUTHWEST FLOW ALOFT. THEREFORE...WILL LEAVE POPS GOING SATURDAY AND WARM TEMPERATURES A BIT. AVN COMING AROUND TO DEEPER SOLUTION OF ECMWF WITH THE NEXT NORTHWEST U.S. SHORTWAVE TROUGH. WILL LEAVE MINIMAL POPS GOING SUNDAY AND MONDAY AS IT APPEARS WE MAY HAVE ANOTHER FRONT IN AREA AND SOME UPPER SUPPORT. RETURNING LOW LEVEL MOISTURE AND POSSIBLE DRYLINE SETTING UP AGAIN WILL KEEP MINIMAL POPS IN TUESDAY. PRELIM TEMPS/POPS BELOW... MAF 63/93/56/79 -000 LSA 58/92/53/75 -000 6R6 69/97/62/84 1-00 MRF 52/86/48/78 -000 CNM 59/94/56/78 0000 .MAF... TX...NONE. NM...NONE. AKL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:27 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 33 min |
| May 7, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 34 min |
| May 7, 8:07 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 23 min |
| May 7, 8:25 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 35 min |
| May 7, 8:45 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 45 min |
| May 7, 8:59 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 46 min |
| May 7, 9:19 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.